Texas, 2019

High Wind in Texas, March 7, 2019

March 7, 2019 · NWS MAF · 2 events in 1 county or zone

Stronger winds aloft from an upper trough mixed down to the surface resulting in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Stronger winds aloft from an upper trough mixed down to the surface resulting in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 7, 1:10 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 7, 1:10 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CST Thu Mar 7 2019

.DISCUSSION...
WSW flow aloft has promoted a warming/drying trend today (especially
across the wrn half of CWFA) and high temps look to be approximately
10-15 degrees above normal in most areas. Low end high winds are
possible in typical favored areas of the GDP Mtns today and a
warning remains in effect there. Very shallow low-level moisture
attempts to make a shy return Fri AM before mixing out in the PM
as mixing layer deepens to around 580 mb, however mid/high clouds
will remain. There is a better set-up for high winds in the GDP
Mtns Fri PM-Sat AM and we will leave the watch in effect. These
stronger winds are in association with a mid-level trough/Pacific
cold front that passes late Fri night-early Sat AM. Winds will
spill out the mtns into the SE NM plains, Upper Trans Pecos, wrn
PB. Brief advisory level winds are possible, mainly SE NM late Fri
PM-early Sat AM? A few high based showers are possible late Fri
night-early Sat AM, NAM12 soundings clouds lowering to around 7KFT
before clearing, we will include a mention of showers. Cooler
temperatures will follow in wake of Pacific front Sat with high
mostly M60s-L70s. A secondary surge of cooler air is expected to
move as far s as I-20 vicinity with high temps on Sunday 55-65
across PB, except west N70. Meanwhile another trough, but stronger
and farther s, will approach Mon as the aforementioned surface
front bisects the PB. Soundings do show elevated instability late
Sunday afternoon. Mid/upper level jet will still be pretty far
west, but it will be just to the west on Mon. The cold front will
probably sag farther sw on Mon, so a little colder with mid-level
ascent, it is reasonable to expect precip. Instability increases
(7h-5h LRs around 7.5 C/KM) including the possibility of
thunderstorms. GFS is the most progressive of the models ending
precip potential as early as Tue AM when the Pacific front passes
with the mid-level trough, near to slightly below seasonal
temperatures. Blended data will push PoPs out through Tue, the
final solution is yet to be determined.

&&

.FIRE WEATHER...
Winds/dry air are appearing across the western areas where
atmosphere has mixed. More of the same Friday and a fire danger
statement will be needed. Fuels are/have been limiting factor,
some of the Davis Mtns may be in the 50-74th percentile. Dry air
will follow in wake of Pacific front Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  81  49  69 /   0   0  10   0
Carlsbad                       51  82  43  69 /   0   0  10   0
Dryden                         50  85  57  79 /   0   0  10   0
Fort Stockton                  56  86  50  72 /   0   0  10   0
Guadalupe Pass                 52  71  42  62 /   0   0  10   0
Hobbs                          48  79  39  67 /   0  10  10   0
Marfa                          47  79  40  69 /   0   0  10   0
Midland Intl Airport           53  82  48  69 /   0  10  10   0
Odessa                         52  83  47  69 /   0  10  10   0
Wink                           51  85  45  71 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 10 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Friday morning through late Friday night
     for Guadalupe Mountains of Eddy County.

TX...High Wind Warning until 10 PM MST this evening for Guadalupe
     Mountains.

     High Wind Watch from Friday morning through late Friday night
     for Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 7, 12:20 PM MST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
120 PM CST Thu Mar 7 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
120 PM CST Thu Mar 7 2019 /1220 PM MST Thu Mar 7 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect through this evening for the
Guadalupe Mountains.

Dry and breezy conditions will result in near critical fire weather
conditions across portions of the southeast New Mexico Plains,
Guadalupe, Delaware, Davis Mountains and Marfa Plateau this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Watch is effect Friday afternoon through Friday night
for the Guadalupe Mountains.

Dry and breezy conditions will likely result in near critical to
critical fire weather conditions across portions of southeastern New
Mexico and southwest Texas Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Mar 7, 3:09 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
409 PM CST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     NON-TSTM WND GST 5 S PINE SPRINGS        31.82N 104.81W
03/07/2019  M63 MPH          Culberson          TX   ASOS

            GDP ASOS

&&

SCOTT.KLEEBAUER

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 7, 3:50 PM MST to 7:20 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
March 7, 5:30 PM MST to 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815510, 815509.